Try it
General Medicine · Nephrology and electrolytes: Fanconi syndrome
Sample itemA 30-year-old man starts a tenofovir-containing antiretroviral regimen. Months later he has bone pain, serum phosphate is low, urine shows glucose despite a normal blood glucose, and there is generalised aminoaciduria with a normal anion gap metabolic acidosis. Which part of the nephron is damaged?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Proximal tubule
Fanconi syndrome is generalised proximal tubular dysfunction, with wasting of phosphate, glucose, amino acids, uric acid and bicarbonate. Tenofovir is a well-known cause, and phosphate loss leads to osteomalacia. Stopping the drug usually helps.
Option by option
A. Distal convoluted tubule
A distal tubule defect causes hypomagnesaemia and hypocalciuria without glycosuria or aminoaciduria.
B. Thick ascending limb
The thick ascending limb defect gives a loop-diuretic-like picture with hypercalciuria.
C. Intercalated cells of the collecting duct
Intercalated cell dysfunction causes distal renal tubular acidosis, without glycosuria or aminoaciduria.
D. Proximal tubule (correct)
Correct. Combined wasting of glucose, phosphate, amino acids and bicarbonate points to the proximal tubule.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…